This is a case of cause and effect. Unfortunately this happens to way too many people in this day and time. It starts out with one simple problem that has become unmanageable. You go to your doctor to hopefully find out what to do to remedy that problem. The problem then starts to multiply. Instead of the doctor telling you something that you can do on your own, to make the situation better, he gives you a prescription to take, that will take care of the problem. Only thing is that the prescription causes another problem to present itself, because it was a side effect that the doctor forgot to tell you about that would happen when you take the first medication that was prescribed.
Now it really starts to get to be fun. I’m being facetious here. Now it starts to get ridiculous is what happens. I know this from experience. It has happened to me, and I am still suffering from the effects of it, and will for the rest of my life.
Some of you have already read my story, about my medical situations. I’m going to try to include everything in this blog, so please bear with me.
As with everybody that is living, I have had medical problems off and on. None of them were all that serious for that long of a time though. That was true up until March of 1990.
In March of 1990, when I was back home visiting my family, in Norfolk, VA, I came down with asthma, bronchitis, and double pneumonia.
Early on the morning that I was to fly home, my sister asked me if I was having trouble with my ears. I wasn’t, so I told her no. She wasn’t satisfied with my answer because I sounded awful and was very raspy when I talked. She told me to go the the urgent treatment center close to where she lived, and gave me her car keys to use her car.
I went to the urgent treatment center around 8:30 AM. As soon as I checked in, they did an x-ray of my chest. The doctor came back in and told me that my ears were not what he was worried about. He said that he was worried about my lungs, he then went on to give me a shot of epinephrine in my right arm. He told me to just lay there and rest. Half an hour later he came back and listened to my lungs again. I was then given another shot, but this time it was in my left arm. Once again I was told to lay back down and rest some more. After another half an hour the doctor once again came back and listened to my lungs. I was given another shot back in my right arm this time. After the shot, the doctor told me to get home while I could still drive, so I went back to my sister’s house. I had to stay another two weeks before I was allowed to fly back to my house in Lexington KY. That afternoon at around 3:00 PM I started getting numb all over. I told my sister, and she told me to call 911, so I did. They asked me all sorts of questions that I in turn had to ask her. They asked if I was flushed or pale, I couldn’t see my own face so my sister had to tell me. When I relayed to the operator that I was getting numb all over, she said that she would sent help right away. There were no ambulances available, so a fire truck had to come to stabilize me until the ambulance could get there. When they arrived, they were wearing their helmets.
My sister had children of her own and babysat for a few friends also. When their parents came to pick them up, the first thing the children told their parents was about the firemen coming in with their helmets on. They questioned my sister, because needless to say they were alarmed. They calmed down when she told them what had happened.
Once the ambulance took me, my sister called our Mother and told her to go to the hospital when she got off of work. So, when my Mother got off of work, she came to the hospital. Needless to say, I was hooked up to all sorts of machines. When my Mother saw me, she passed out from the shock. She ended up in a bed next to mine.
It was at the hospital that I actually found out just what was wrong with me. That was when they told me that I had asthma, bronchitis, and double pneumonia. Our bodies automatically produce a chemical called Theophylline. The level should be between 11 and 13. My level was 3. I was put on a synthetic form of the chemical, since it is necessary to be able to breathe correctly. They also put me on Prednisone for the inflammation in my lungs, and two very strong antibiotics. One antibiotic for the bronchitis, and one was for the pneumonia. I was told that I had a type of pneumonia called micro-plasma pneumonia, which was the worst kind for scarring the lungs. After hours of treatment with different IV medications, I was finally sent home to my sister’s house.
My brother-in-law saw to it that the vaporizer, that I had to use, always had water in it. He always helped in any way that he could, since my sister was so busy taking care of the children. After the additional two weeks, I was allowed to return to my home in Lexington, KY.
After returning to Kentucky, I was still feeling pretty rough, and was having asthma attacks so bad that I couldn’t breathe. The attacks would result in my having to be rushed to the hospital ER every 7 to 10 days. At the time I was working a permanent full time job and a permanent part-time job. I worked 60 to 70 hours a week. There was even one week that I ended up working 100 hours between the two jobs.
Needless to say, I was unable to keep up the pace, with being rushed to the ER so much. On June 9, 1990, I lost both of my jobs, as the places needed me there, not being rushed to the hospital every 7 to 10 days.
After I returned home, I remained on the Prednisone and was also put on an inhaled steroid. After being on the Prednisone six months, I ended up having gained 100 pounds. I was on the Prednisone a total of five years before I was taken off of it completely. The last year that I was on it, I was continually being tapered off of it until I was down to hardly any, and then the doctor stopped it completely. Whenever I had a flare up and ended up with pneumonia again, I would be put on a Prednisone burst. When you are on a burst, you start on a high dose and the dosage gets lowered a little bit each day until you are no longer taking any of it.
After being home, in Kentucky, a few months, the doctors decided that I needed to do breathing treatments four times a day, and carry a rescue inhaler with me at all times. In the meantime, I found out that I had systemic yeast throughout my body. I had become very depressed and was put on an antidepressant. I had also ended up with restless legs syndrome.
It took the doctors three years to come up with “the perfect combination of medications”, and I enrolled for, and started attending the local community college in Lexington, KY. My “perfect combination of medications” included 30 some prescriptions every day. My pill count was around 80 pills daily. But I was finally more stable than what I had been, since I became sick while visiting my family in Virginia. The doctors had finally been able to prescribe all of the additional medications that I needed to counteract the ones I was already taking. I was indeed living what the shirt in the picture above states. Maybe not all the same medications, but the same idea of having to take additional medicine due to the reaction from a current medication.
By the time I had been on the Prednisone three years, I was diabetic. I found this out one week before I actually started attending college. I had enrolled a couple of months earlier. It took another three years before I had to start taking diabetes medication to control my blood sugar levels. After being diabetic for nine to ten years, I found out that I had diabetic neuropathy in my extremities.
I started having trouble with orthopedic issues. All of the orthopedic issues caused me to have to have several surgeries on my knees. I ended up having to wear leg braces and being in a wheelchair. It wasn’t very long before it was necessary to wear an elbow brace too.
Many more problems would arise, and I would end up having to have numerous surgeries, and having to change my major in the middle of the program I had chosen for my major. It ended up taking me six and a half years to complete what was supposed to be a two year study program. But in spite of all of the drawbacks, I persevered.
So I am here to say that, yes, exactly what the shirt says happens does happen. Since no two people are the same, the medications may not be the same, but what is the same is having to take another medication to counter act the reaction that you are having to a current medication. If by chance, this is happening to you at the current time, just hang in there. Once the doctors realize which medication is causing which reaction, they can correct the situation. It does get better. I have survived it and you can too.